Alert archive / Nebraska / Flash Flood Warnings in 2014

Flash Flood Warning 32, NWS Omaha, NE

September 9, 2014Douglas County, Sarpy County, Nebraska; Pottawattamie County, Iowa

NWS Omaha, NE issued this flash flood warning at Sep 9, 2014, 7:25 PM CDT for Douglas County, Sarpy County, Nebraska; Pottawattamie County, Iowa. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2014, 7:25 PM CDT (00:25 UTC)
Expired
Sep 9, 2014, 9:15 PM CDT
In force
110 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Pottawattamie County, IA, Douglas County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 42 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
594 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WGUS53 KOAX 100025
FFWOAX
IAC155-NEC055-153-100215-
/O.NEW.KOAX.FF.W.0032.140910T0025Z-140910T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
725 PM CDT TUE SEP 9 2014

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OMAHA METRO AREA INCLUDING...  
  SOUTHWESTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA...
  EASTERN DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA...
  NORTHEASTERN SARPY COUNTY IN EAST CENTRAL NEBRASKA...  

* UNTIL 915 PM CDT
    
* AT 718 PM CDT...DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS
  PRODUCING HEAVY RAIN ACROSS THE OMAHA METRO AREA. UP TO TWO 
  INCHES OF RAIN HAVE ALREADY FALLEN AND FLOODING HAS ALREADY 
  OCCURRED IN PARTS OF THE METRO AREA. ADDITIONAL FLASH FLOODING 
  IS EXPECTED TO BEGIN SHORTLY.

ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN
THE METRO AREA.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4116 9583 4116 9588 4114 9588 4112 9587
      4111 9587 4112 9614 4137 9613 4137 9577
      4128 9576

$$

NIETFELD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 7:17 PM CDT, 8 minutes earlier.

Area forecast discussion, Sep 9, 7:17 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
717 PM CDT TUE SEP 9 2014

.SHORT TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 343 PM CDT TUE SEW 9 2014

MAIN FORECAST CONCERN FOR THE SHORT TERM IS SEVERE THUNDERSTORMS IN
ADDITION TO HEAVY RAIN POTENTIAL.

MAIN SEVERE WEATHER CONCERN CENTERS AROUND A WARM FRONT WHICH AT
20Z EXTENDED FROM LOW PRESSURE CENTERED OVER SOUTHEAST
COLORADO/SOUTHWEST KANSAS NORTHEAST ACROSS NORTH CENTRAL KANSAS
AND THEN EASTWARD ACROSS THE VERY NORTHEAST PORTION OF KANSAS AND
JUST INTO SOUTHEAST NEB. IN ADDITION...A STRONG COLD FRONT
CONTINUES TO ADVANCE SOUTH ACROSS THE NORTHERN PLAINS AND WILL
EVENTUALLY OVERTAKE THE SFC LOW WHICH WILL QUICKLY MOVE NORTHEAST
INTO THE GREAT LAKES REGION ON WEDNESDAY. SIGNIFICANT CLOUD COVER
ACROSS OUR CWA TODAY HAS DECREASED THE SURFACE BASED INSTABILITY
BUT SUFFICIENT SUNSHINE ACROSS NORTHEASTERN KANSAS HAS CREATED A
MORE FAVORABLE ENVIRONMENT IN THAT REGION. AS THE WARM FRONT
CONTINUES TO LIFT NORTH LATE THIS AFTERNOON/EARLY THIS
EVENING...WE STILL FEEL THERE IS A THREAT OF ROTATING SURFACE
BASED  ACROSS OUR SOUTHEASTERN CWA. NORTH OF THIS...WE HAVE THE
POTENTIAL FOR ELEVATED THUNDERSTORMS THROUGH A GOOD PORTION OF THE
EVENING HOURS. POTENTIAL LOOKS GOOD EAST OF THE LOW TRACK FOR
HEAVY RAIN AND FLASH FLOODING AS SOME TRAINING OF STORMS IS
POSSIBLE. WILL HOIST A FLASH FLOOD WATCH FOR PORTIONS OF OUR EAST.
FORECAST PW'S CONTINUE TO BE ON THE ORDER OF 2.00-2.50".

THE COLD FRONT WILL PUSH THROUGH THE FORECAST AREA AFTER SUNSET AND
CONTINUED POST FRONTAL SHOWERS ARE LIKELY THROUGHOUT THE NIGHT AND
SHOULD END EVENTUALLY WEDNESDAY MORNING.

A DEEPENING UPPER TROUGH OVER WESTERN CANADA WILL DROP SOUTHEAST
INTO THE CENTRAL PLAINS LATER THIS WEEK BRINGING MUCH COLDER AIR
INTO THE REGION. COLD RAIN IS LOOKING MORE LIKELY ON THURSDAY
NIGHT/FRIDAY AHEAD OF A SHARPENING UPPER TROUGH. IF TIMING REMAINS
SIMILAR TO WHAT MODELS ARE INDICATING...THE RAIN SHOULD BE OUT OF
THE AREA BY MID FRIDAY AFTERNOON.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 343 PM CDT TUE SEW 9 2014

THE FORECAST FOR THE WEEKEND CONTINUES TO LOOK COOL AND DRY WITH
SOME SLIGHT MODERATION IN TEMPERATURES. WILL NEED TO WATCH ANOTHER
POTENTIAL SHORTWAVE TROUGH DIVING OUT OF THE NORTHERN PLAINS EARLY
IN THE WEEK.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 703 PM CDT TUE SEW 9 2014

SCATTERED CONVECTION REMAINS A CONCERN THRU TONIGHT. RADAR MOSAIC
SHOWING TWO DISTINCT BANDS OF TRAINING TSRA OVER ERN NEB THIS
EVENING. GIVEN RADAR TRENDS...APPEARS THAT KOMA/KLNK WILL BE MOST
AT RISK FOR CONTINUED TSRA ACTIVITY. SOME QUESTION THOUGH AS TO
WHETHER LINE OF ACTIVITY WILL PUSH ANY FARTHER NORTH TO AFFECT
KOFK...THUS WILL OPT FOR JUST TEMPO GROUPS INCLUDING -SHRA. EXPECT
MVFR CIGS TO REPLACE PCPN ACTIVITY TWD MIDNIGHT AND HANG ON TIGHT
THE DURATION OF THE FCST PD IN RESPONSE TO A COLD FRONT DROPPING
INTO THE REGION.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR NEZ034-045-052-
     053-067-068-090>093.

IA...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR IAZ043-055-056-
     069-079-080-090-091.

&&

SHORT TERM...KERN
LONG TERM...KERN
AVIATION...DEE
Hazardous weather outlook, Sep 9, 4:16 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
416 PM CDT TUE SEP 9 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
416 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS ARE LIKELY THROUGH THE EVENING AS A POTENT
STORM SYSTEM MOVES INTO THE CENTRAL PLAINS. THE MAIN FOCUS FOR
POSSIBLE TORNADOES IS ALONG AND NORTH OF A WARM FRONT THAT
EXTENDS EAST TO WEST ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA. THIS FRONT WILL CONTINUE TO DRIFT NORTH THIS EVENING. DAMAGING
WINDS AND LARGE HAIL WILL BE POSSIBLE ACROSS ALL OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

ABUNDANT LOW LEVEL MOISTURE...INSTABILITY AND STRONG SHEAR ARE IN
PLACE CREATING A FAVORABLE ENVIRONMENT FOR SEVERE STORMS. A COLD
FRONT WILL ALSO MOVE INTO THE AREA FROM THE NORTHWEST AND BE
ANOTHER FOCAL POINT FOR THUNDERSTORMS THROUGH THE EVENING. THE
THREAT OF SEVERE WEATHER SHOULD START TO DECREASE BY MIDNIGHT.

IN ADDITION TO SEVERE STORMS...HEAVY RAINFALL LEADING TO FLASH
FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED INTO THIS EVENING...ESPECIALLY
ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

In the hours before

Local storm report, Sep 9, 4:58 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
458 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             1 N HAMBURG             40.62N 95.65W
09/09/2014  E1.75 INCH       FREMONT            IA   TRAINED SPOTTER

&&

BKERN
Local storm report, Sep 9, 5:43 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
543 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HEAVY RAIN       3 W OAKLAND             41.31N 95.45W
09/09/2014  E1.50 INCH       POTTAWATTAMIE      IA   TRAINED SPOTTER

&&

BKERN
Local storm report, Sep 9, 5:50 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
550 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       OMAHA                   41.26N 96.01W
09/09/2014  E1.36 INCH       DOUGLAS            NE   CO-OP OBSERVER

            IN FLORENCE

&&

BKERN
Local storm report, Sep 9, 6:23 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
623 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 SE REYNOLDS           40.03N 97.30W
09/09/2014  E1.25 INCH       JEFFERSON          NE   PUBLIC

            BETWEEN QUARTER SIZE AND HALF DOLLAR SIZE.

&&

MILLER
Special weather statement, Sep 9, 7:17 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
717 PM CDT TUE SEP 9 2014

NEZ088-089-092-100100-
GAGE NE-JEFFERSON NE-PAWNEE NE-
717 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...SOUTHERN
GAGE AND SOUTHWESTERN PAWNEE COUNTIES UNTIL 800 PM CDT...

AT 716 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ODELL...OR 17 MILES NORTHWEST OF MARYSVILLE...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WYMORE...ODELL...DILLER...SUMMERFIELD...BARNESTON AND LIBERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT WEDNESDAY MORNING
FOR SOUTHEASTERN NEBRASKA.

LAT...LON 4011 9700 4013 9622 4000 9619 4000 9700
TIME...MOT...LOC 0016Z 272DEG 39KT 4002 9686

CHERMOK/BCM
Local storm report, Sep 9, 7:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
720 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND GST     6 N UTICA               40.98N 97.35W
09/09/2014  E60 MPH          SEWARD             NE   TRAINED SPOTTER

            NICKEL SIZE HAIL ALSO REPORTED

&&

DEE

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:05 PM CDTSevere Thunderstorm WarningOAXButler, Seward25 min
Sep 9, 7:06 PM CDTAreal Flood AdvisoryOAXDodge, Douglas, Saunders, Washington3 hr
Sep 9, 7:07 PM CDTAreal Flood AdvisoryOAXGage, Jefferson3 hr
Sep 9, 7:17 PM CDTSpecial Weather StatementOAXGage43 min
Sep 9, 7:38 PM CDTSpecial Weather StatementOAXSeward37 min
Sep 9, 7:50 PM CDTAreal Flood AdvisoryOAXLancaster3 hr
Sep 9, 9:12 PM CDTFlash Flood WarningOAXDouglas, Sarpy108 min
Sep 9, 9:16 PM CDTSpecial Weather StatementOAXCass29 min
Sep 10, 8:26 AM CDTAreal Flood WarningOAXSaunders6 hr
Sep 10, 2:36 PM CDTAreal Flood AdvisoryOAXSaunders3 hr
Sep 9, 7:48 PM CDTSpecial Weather StatementOAXPottawattamie42 min
Sep 9, 9:04 PM CDTRiver Flood WarningOAXPottawattamie40 hr
Sep 9, 9:04 PM CDTRiver Flood WarningOAXFremont55 hr
Sep 9, 9:06 PM CDTRiver Flood WarningOAXMontgomery63 hr
Sep 10, 3:01 AM CDTRiver Flood WarningOAXFremont4 days
Sep 10, 3:50 AM CDTRiver Flood WarningOAXPage29 hr

Nearby

Flash Flood Warnings in Nebraska, 2014Flash Flood Warnings in Iowa, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.